Heparin-induced thrombocytopenia (HIT) is a transient antibody-mediated hypercoagulability state strongly associated with lower-limb deep-vein thrombosis (DVT). Whether HIT is additionally associated with upper-limb DVT--either with or without central venous catheter (CVC) use--is unknown. We therefore studied 260 patients with antibody-positive HIT to determine the influence of CVC use on frequency and localization of upper-extremity DVT in comparison with 2 non-HIT control populations (postoperative orthopedic surgery and intensive-care unit patients). Compared with the control populations, both upper- and lower-extremity DVTs were found to be associated with HIT. Upper-extremity DVTs occurred more frequently in HIT patients with a CVC (14 of 145 [9.7%]) versus none of 115 (0%) patients without a CVC (P =.000 35). All upper-extremity DVTs occurred at the CVC site (right, 12; left, 2; kappa = 1.0; P =.011). We conclude that a localizing vascular injury (CVC use) and a systemic hypercoagulability disorder (HIT) interact to explain upper-extremity DVT complicating HIT.